Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

No improvement after taking thyroid medication. Feeling foggy brain, pain in neck and arm. Could it be cancer related?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1213 Questions
I am continuing to take Thyroid medication but feel no improvement. I am unsure whether I hard another condition in diagnosed or if I have an issue with my Thyroid Meds.

I am experiencing foggy brain; general confusion; feeling that my brain works slower than it has in the past; aching neck, pains in arms, legs, feet, ankles and hands; feeling cold and hot continually (never normal); sweating profusely when I do even a tiny amount of exercise (eg a small walk); dizinesss; a veer towards the left when walking and general feelings of unbalance; alternate feelings of being hot or cold (often accompanied by so much sweating when hot that I am covered with a thick layer of shimmer); feeling of all over weakness and lethargy. I am told that my diabetes and thyroid are under good control.

Would you have concerns about any other conditions I should be checked for - could it b cancer related or something else undiagnosed?! Does it seem like a thyroid medication issue?!
Posted Mon, 20 Aug 2012 in Cancer
Answered by Dr. Indranil Ghosh 5 hours later
Thanks for writing in.
If your sugars and thyroid tests are ok with treatment, the possibilities are-
1. There may be episodes of low sugars in between, this may happen with insulin. You may need to check the sugars frequently at home or work especially in between meals. If this is there, then modification of the insulin regime will help.

2. Dysfunction of the autonomic nerves due to diabetes. You can get autonomic function tests done at a specialized lab. These nerves control temperature, sweating, heart rate, blood pressure, etc and may explain your symptoms.

3. Also you should get your blood electrolytes checked as those can also cause these problems.

Please discuss these with your endocrinologist and proceed accordingly. I don't see any need to workup for cancer right now.
Hope I have answered your query. I will be available to answer any follow-up queries.
Best wishes.
Above answer was peer-reviewed by
Follow-up: No improvement after taking thyroid medication. Feeling foggy brain, pain in neck and arm. Could it be cancer related? 11 days later
I have had a series of blood tests done and they have noted the following:

Serum Cortisol (9am: 492 nmol/l (ref 101-536)
Serum Iron Level: 10.1 umol/l - Low
Serum Ferritin: 151 ng/mol
Serum TSH: 2.5
Serum Folate: 6.4 ug/l
Serum Folate: 6.4 ug/mol

Many Thanks
Answered by Dr. Indranil Ghosh 8 hours later
Thanks for follow-up.

I see that your iron level is low, probably you have a low hemoglobin as well, which can explain your symptoms to a certain extent.

You should discuss with your physician regarding starting iron supplements.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor